Alert archive / South Dakota / Tornado Warnings in 2010

Tornado Warning 9, NWS Rapid City, SD

May 24, 2010Perkins County, South Dakota

NWS Rapid City, SD issued this tornado warning at May 24, 2010, 3:15 PM MDT for Perkins County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2010, 3:15 PM MDT (21:15 UTC)
Expired
May 24, 2010, 4:00 PM MDT
In force
45 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon

County Perkins County, SD

The radar

The Rapid City radar (KUDX), 154 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 11:21 AM MDTTornado WatchSPC9 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2010-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2010-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at May 24, 2:53 PM MDT, 22 minutes earlier.

Area forecast discussion, May 24, 2:53 PM MDT, 22 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
253 PM MDT MON MAY 24 2010

.DISCUSSION...WIDSPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE
INTO THIS EVENING...THEN SHIFT NORTH/EAST OF OUR CWFA. COMBINATION
OF SEVERE STORMS AND FLOODING ARE ONGOING. VERY WINDY CONDITIONS
ALSO EXPECTED. THIS DISCUSSION IS ABBREVIATED DUE TO ONGOING SEVERE
WEATHER.

LOW LIFTS NORTHWARD THIS EVENING...WITH DRY SLOT ACROSS MUCH OF
WESTERN/CENTRAL SOUTH DAKOTA OVERNIGHT. SOME WRAP AROUND SHOWERS
POSSIBLE NE WY/NW SD. DRY AND MILD TUESDAY. SW FLOW RETURNS FOR
WEDNESDAY FOR ANOTHER CHANCE OF SHOWERS/TSTMS.

EXTENDED...AN UPPER LEVEL RIDGE WILL BUILD OVER THE NORTHERN PLAINS
LATE IN THE WEEK. THIS WILL BRING MAINLY DRY WEATHER THURSDAY AND
FRIDAY. TEMPERATURES WILL BE ABOVE AVERAGE THROUGH THROUGH SATURDAY.
THE NEXT WEATHER SYSTEM IS PROGGED TO COME THROUGH THE AREA THIS
UPCOMING WEEKEND...WITH A CHANCE FOR SHOWERS AND STORMS.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS THE AREA
THIS AFTERNOON. AREAS OF MVFR/IFR CONDITIONS CAN BE EXPECTED ACROSS
THE AREA THROUGH THE AFTERNOON. GUSTY SOUTH TO SOUTHWEST WINDS WILL
DEVELOP ACROSS MUCH OF THE AREA LATER TODAY AS A COOL FRONT
APPROACHES.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH LATE TONIGHT FOR BENNETT-BUTTE-CENTRAL BLACK
     HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-HARDING-HERMOSA
     FOOT HILLS-JACKSON-MELLETTE-NORTHERN BLACK HILLS-NORTHERN
     FOOT HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-
     PERKINS-RAPID CITY-SHANNON-SOUTHERN BLACK HILLS-SOUTHERN
     FOOT HILLS-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT
     HILLS-TODD-TRIPP-ZIEBACH.

     HIGH WIND WARNING UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
     BENNETT-HAAKON-JACKSON-MELLETTE-TODD-TRIPP.

     HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR CUSTER CO
     PLAINS-FALL RIVER-HERMOSA FOOT HILLS-PENNINGTON CO PLAINS-
     SHANNON-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS.

     WIND ADVISORY FROM 9 PM THIS EVENING TO NOON MDT TUESDAY FOR
     HARDING-PERKINS.

     WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR NORTHERN FOOT
     HILLS-RAPID CITY-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT
     FOOT HILLS.

     WIND ADVISORY UNTIL NOON MDT TUESDAY FOR BUTTE-NORTHERN MEADE CO
     PLAINS.

     WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR ZIEBACH.

WY...FLOOD WATCH THROUGH LATE TONIGHT FOR NORTHEASTERN CROOK-WESTERN
     CROOK-WYOMING BLACK HILLS.

     HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR SOUTHERN
     CAMPBELL-WESTON.

&&

JOHNSON/CALDERON
Hazardous weather outlook, May 24, 5:59 AM MDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
559 AM MDT MON MAY 24 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
559 AM MDT (659 AM CDT) MON MAY 24 2010

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS WESTERN SOUTH DAKOTA...
...FLOOD WATCH THROUGH TONIGHT FOR PARTS OF NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA...
...HIGH WIND WARNING THIS AFTERNOON AND EVENING FOR PORTIONS OF
NORTHEAST WYOMING...SOUTHWEST SOUTH DAKOTA...AND SOUTH CENTRAL SOUTH
DAKOTA...
...WIND ADVISORY FOR PORTIONS OF WEST CENTRAL SOUTH DAKOTA LATE THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG AREA OF LOW PRESSURE OVER SOUTHEAST WYOMING WILL MOVE INTO
WESTERN SOUTH DAKOTA THIS AFTERNOON. AHEAD OF THE LOW...GUSTY SOUTH
WINDS WILL DEVELOP ACROSS SOUTH CENTRAL SOUTH DAKOTA...WITH WIND
GUSTS TO 60 MPH THIS AFTERNOON AND EARLY EVENING. AS THE LOW MOVES
THROUGH WESTERN SOUTH DAKOTA THIS AFTERNOON...A COLD FRONT WILL SLIDE
THROUGH SOUTHWESTERN SOUTH DAKOTA. THIS WILL ALLOW STRONG WESTERLY
WINDS TO DEVELOP ACROSS PORTIONS OF NORTHEAST WYOMING AND
SOUTHWEST SOUTH DAKOTA.

THUNDERSTORMS WILL BECOME NUMEROUS THIS AFTERNOON...WITH A
MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN AND
CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE
MAIN THREAT. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE. WITH STREAMS
RUNNING NEAR BANK-FULL...HEAVY DOWNPOURS MAY RESULT IN AREAS OF
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY...
AND A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY ACROSS WESTERN SOUTH DAKOTA.

In the hours before

Local storm report, May 24, 2:09 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
209 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TORNADO          8 SW FAITH              44.93N 102.15W
05/24/2010                   MEADE              SD   TRAINED SPOTTER

            LARGE TORNADO 8 MILES SOUTHWEST OF FAITH.

&&

WETENKAMP
Local storm report, May 24, 2:34 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
234 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             13 NE NEWELL            44.84N 103.22W
05/24/2010  E1.25 INCH       BUTTE              SD   TRAINED SPOTTER

&&

WETENKAMP
Local storm report, May 24, 2:42 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
242 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             ORAL                    43.40N 103.27W
05/24/2010  E1.25 INCH       FALL RIVER         SD   TRAINED SPOTTER

&&

WETENKAMP
Local storm report, May 24, 2:51 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
251 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     8 WNW USTA              45.25N 102.31W
05/24/2010  E70 MPH          PERKINS            SD   TRAINED SPOTTER

&&

WETENKAMP
Local storm report, May 24, 2:55 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
255 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             12 SSE HOOVER           44.96N 103.13W
05/24/2010  E1.00 INCH       BUTTE              SD   TRAINED SPOTTER

            VERY HEAVY RAIN ALONG WITH QUARTER SIZE HAIL.

&&

WETENKAMP
Local storm report, May 24, 3:02 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
302 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             10 E MAURINE            45.04N 102.39W
05/24/2010  E1.00 INCH       MEADE              SD   TRAINED SPOTTER

&&

WETENKAMP

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 10:49 PM MDTSevere Thunderstorm WarningUNRTodd, Tripp26 min
May 24, 12:15 AM MDTAreal Flood AdvisoryUNRCuster, Meade, Pennington4 hr
May 24, 12:26 AM MDTAreal Flood AdvisoryUNRFall River5 hr
May 24, 3:49 AM MDTHigh Wind WarningUNRBennett, Custer, Fall River, Haakon, Jackson, Mellette and 4 more17 hr
May 24, 3:49 AM MDTWind AdvisoryUNRButte, Harding, Lawrence, Meade, Pennington, Perkins and 1 more32 hr
May 24, 11:37 AM MDTSevere Thunderstorm WarningUNRFall River38 min
May 24, 12:04 PM MDTTornado WarningUNRCuster, Fall River56 min
May 24, 12:22 PM MDTSevere Thunderstorm WarningUNRHaakon, Meade, Pennington53 min
May 24, 12:31 PM MDTSevere Thunderstorm WarningUNRCuster, Meade, Pennington59 min
May 24, 12:35 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington40 min
May 24, 12:40 PM MDTSevere Thunderstorm WarningUNRHaakon, Ziebach65 min
May 24, 12:47 PM MDTSevere Thunderstorm WarningUNRHaakon, Ziebach31 min
May 24, 12:54 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River51 min
May 24, 1:04 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington24 min
May 24, 1:05 PM MDTAreal Flood AdvisoryUNRCuster, Fall River, Pennington6 hr
May 24, 1:12 PM MDTSevere Thunderstorm WarningUNRMeade63 min
May 24, 1:13 PM MDTSevere Thunderstorm WarningUNRCuster, Lawrence, Meade, Pennington62 min
May 24, 1:20 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River55 min
May 24, 1:24 PM MDTTornado WarningUNRMeade, Ziebach36 min
May 24, 1:32 PM MDTSevere Thunderstorm WarningUNRButte, Harding, Meade, Perkins58 min
May 24, 1:46 PM MDTSevere Thunderstorm WarningUNRTripp46 min
May 24, 1:48 PM MDTSevere Thunderstorm WarningUNRButte, Meade42 min
May 24, 1:50 PM MDTTornado WarningUNRMeade, Perkins, Ziebach40 min
May 24, 2:05 PM MDTTornado WarningUNRCuster, Fall River40 min
May 24, 2:07 PM MDTAreal Flood WarningUNRButte, Custer, Fall River, Meade, Pennington6 hr
May 24, 2:17 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington43 min
May 24, 2:19 PM MDTSevere Thunderstorm WarningUNRPerkins71 min
May 24, 2:25 PM MDTSevere Thunderstorm WarningUNRButte, Harding, Meade, Perkins50 min
May 24, 2:31 PM MDTSevere Thunderstorm WarningUNRMellette, Todd59 min
May 24, 2:31 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins59 min
May 24, 2:42 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River, Meade, Pennington63 min
May 24, 2:56 PM MDTSevere Thunderstorm WarningUNR49 min
May 24, 3:00 PM MDTFlash Flood WarningUNRPennington5 hr
May 24, 3:06 PM MDTSevere Thunderstorm WarningUNRButte, Meade39 min
May 24, 3:10 PM MDTSevere Thunderstorm WarningUNRHarding, Perkins80 min
May 24, 3:15 PM MDTFlash Flood WarningUNRMeade, Pennington5 hr
May 24, 3:32 PM MDTAreal Flood WarningUNRFall River3 hr
May 24, 3:35 PM MDTSevere Thunderstorm WarningUNR25 min
May 24, 3:44 PM MDTSevere Thunderstorm WarningUNRCuster, Meade, Pennington61 min
May 24, 3:47 PM MDTTornado WarningUNRPennington28 min
May 24, 3:56 PM MDTFlash Flood WarningUNRCuster, Pennington4 hr
May 24, 4:14 PM MDTTornado WarningUNRPennington31 min
May 24, 4:20 PM MDTSevere Thunderstorm WarningUNRPerkins44 min
May 24, 4:42 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington, Perkins, Ziebach63 min
May 24, 5:20 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Mellette55 min
May 24, 5:29 PM MDTSevere Thunderstorm WarningUNRHaakon, Ziebach61 min
May 24, 5:52 PM MDTSevere Thunderstorm WarningUNRMellette, Todd, Tripp68 min

Nearby

Tornado Warnings in South Dakota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.